Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 581, NWS Goodland, KS

September 17, 2016Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2016, 2:48 PM MDT for Greeley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 2:48 PM MDT (20:48 UTC)
Expired
Sep 17, 2016, 3:12 PM MDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KGLD 172048
SVRGLD
KSC071-172130-
/O.NEW.KGLD.SV.W.0581.160917T2048Z-160917T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 330 PM MDT

* AT 248 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF HARTMAN...OR 14 MILES NORTHWEST OF COOLIDGE...MOVING EAST AT 15
  MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3833 10204 3836 10177 3826 10177 3826 10205
TIME...MOT...LOC 2048Z 269DEG 15KT 3823 10214 

HAIL...1.50IN
WIND...60MPH
 
$$

DR
1 follow-up statement
859 
WWUS53 KGLD 172112
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT SAT SEP 17 2016

KSC071-172122-
/O.CAN.KGLD.SV.W.0581.000000T0000Z-160917T2130Z/
GREELEY KS-
312 PM MDT SAT SEP 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREELEY COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3833 10204 3836 10177 3826 10177 3826 10205
TIME...MOT...LOC 2111Z 269DEG 15KT 3823 10201 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:14 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 17, 1:14 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
114 PM MDT SAT SEP 17 2016

.SHORT TERM...(This evening through Sunday)
Issued at 1246 PM MDT Sat Sep 17 2016

Across the Tri State region this afternoon...temps are mainly
ranging from the mid 70s to the lower 80s w/ a SSW surface gradient.
Clouds cover has been mixed thru the early afternoon hours from
weak...scattered convection that has traversed the region.

Mixed cloud cover will continue thru the area for the rest of the
daytime hours as a shortwave over eastern Colorado moves east into
the Central Plains...and is expected to trigger convection into the
evening hours. SPC has the CWA split with a Marginal/Slight Risk for
severe wx with hail and wind being major threats. Any precipitation
will begin to wane from west to east going into the evening
hours...clearing the CWA by Wednesday morning...allowing for high
pressure to build back over the region for the day Sunday.

Cloud cover will hamper overnight lows initially but clearing
overnight will allow for temps to drop into a range from the upper
40s thru the mid 50s. Coolest areas west which will see loss of
cloud cover first before eastern zones. Daytime highs Sunday will
range in the mid to upper 80s under decent downslope westerly
surface flow. Cooler airmass will help to bring patchy fog to some
locales into early Sunday morning.

.LONG TERM...(Sunday night through Saturday)
Issued at 113 PM MDT Sat Sep 17 2016

Sunday night through Wednesday the weather will be dry as an upper
level ridge builds over the Tri-State Area behind the short wave
trough from today.  This will allow for near to above normal
temperatures.  A surface trough will move down from the north
Monday, but will washout over the central part of the area during
the afternoon.  With the ridge overhead am not expecting any storms
to develop with the trough passage.  Tuesday afternoon will be
breezy as a low level jet develops over the Tri-State Area.  An
upper level short wave trough will move over the Tri-State Area
Wednesday, however the environment will be too dry to support any
storm development.

Wednesday night through Saturday rainfall chances return as a closed
low develops and moves across the Northern Plains, with a trough
extending south to the Central Plains. Ahead of the trough axis
numerous short wave troughs will move over the Tri-State Area.
Accompanying the short wave troughs will be an increase in mid
level mixing ratios as the upper level winds direct the moisture
from the Pacific over the Tri- State Area. The best chance for
rainfall will be toward the end of the week when stronger short
wave troughs axis move across the Tri- State Area.

Deep layer shear is very supportive of severe thunderstorms, however
the instability is very low.  This could be due to the closed low
being so far north that the better lapse rates are north of the Tri-
State Area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1127 AM MDT Sat Sep 17 2016

For KGLD...Mainly VFR conditions w/ scattered cloud cover.
VCTS/VCSH from 20z this afternoon to 05z Sunday. Winds SSW
10-20kts thru 05z Sunday...then W around 10kts.

For KMCK...Mainly VFR conditions w/ scattered cloud cover.
VCTS/VCSH from 19z this afternoon to 08z Sunday. Winds SSW around
10kts thru 08z Sunday...then W around 10kts.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JTL
AVIATION...JN
Hazardous weather outlook, Sep 17, 10:20 AM MDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT SAT SEP 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT SAT SEP 17 2016 /1120 AM CDT SAT SEP 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Sep 17, 1:15 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SAT SEP 17 2016

COZ092-KSZ027-041-172000-
CHEYENNE COUNTY CO-WALLACE KS-GREELEY KS-
115 PM MDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 200 PM MDT...

AT 115 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF SHERIDAN LAKE...OR 23 MILES WEST OF TRIBUNE...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3862 10205 3862 10221 3879 10194 3851 10168
      3843 10204
TIME...MOT...LOC 1915Z 232DEG 30KT 3849 10219

JN
Special weather statement, Sep 17, 1:23 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT SAT SEP 17 2016

COZ090-172000-
YUMA COUNTY CO-
123 PM MDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 200 PM
MDT...

AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF COPE...OR 26 MILES NORTH OF STRATTON...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIRK...VERNON AND JOES.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 222 AND 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3977 10280 4004 10243 3982 10218 3958 10268
      3970 10280
TIME...MOT...LOC 1922Z 232DEG 30KT 3968 10267

JN
Local storm report, Sep 17, 2:16 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             YUMA                    40.12N 102.72W
09/17/2016  E0.50 INCH       YUMA               CO   PUBLIC

            DIME SIZE HAIL.

&&

JLUNDQUIST
Local storm report, Sep 17, 2:22 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 W YUMA                40.12N 102.74W
09/17/2016  E0.88 INCH       YUMA               CO   PUBLIC

            HAIL RANGED FROM PEA TO NICKEL SIZE. LASTED 10 MINUTES.

&&

JLUNDQUIST
Special weather statement, Sep 17, 2:27 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT SAT SEP 17 2016

COZ090-091-KSZ001-172100-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-
227 PM MDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO AND WESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
UNTIL 300 PM MDT/400 PM CDT/...

AT 227 PM MDT/327 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF BONNY
RESERVOIR TO 5 MILES NORTHEAST OF STRATTON. MOVEMENT WAS EAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STRATTON...BONNY RESERVOIR...HALE...IDALIA AND BEECHER ISLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO NEAR MILE MARKER 418.
 HIGHWAY 385 BETWEEN MILE MARKERS 193 AND 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3985 10241 3996 10191 3957 10195 3957 10205
      3942 10205 3928 10264
TIME...MOT...LOC 2027Z 263DEG 19KT 3979 10235 3937 10253

DR
Special weather statement, Sep 17, 2:31 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT SAT SEP 17 2016

COZ090-NEZ079-172100-
YUMA COUNTY CO-DUNDY NE-
231 PM MDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA AND NORTHWESTERN
DUNDY COUNTIES UNTIL 300 PM MDT...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES SOUTHWEST OF CRETE TO 6 MILES
SOUTHWEST OF ECKLEY. MOVEMENT WAS EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...ALVIN...WAUNETA AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 238 AND 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4035 10145 4001 10206 3997 10264 4006 10279
      4008 10279 4035 10217
TIME...MOT...LOC 2031Z 260DEG 29KT 4027 10204 4007 10259

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:15 PM MDTSpecial Weather StatementGLDGreeley45 min
Sep 17, 1:29 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace35 min
Sep 17, 2:54 PM MDTSpecial Weather StatementGLDCheyenne, Sherman36 min
Sep 17, 3:06 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman39 min
Sep 17, 3:34 PM MDTSevere Thunderstorm WarningGLDWallace9 min
Sep 17, 3:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas48 min
Sep 17, 3:46 PM MDTSpecial Weather StatementGLDSherman, Wallace14 min
Sep 17, 3:58 PM MDTSpecial Weather StatementGLDLogan, Thomas, Wallace62 min
Sep 17, 4:09 PM MDTTornado WarningGLDWallace36 min
Sep 17, 4:21 PM MDTSevere Thunderstorm WarningGLDLogan, Rawlins, Sherman, Thomas39 min
Sep 17, 4:28 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins47 min
Sep 17, 5:00 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas16 min
Sep 17, 5:02 PM MDTSpecial Weather StatementGLDGove, Logan58 min
Sep 17, 5:18 PM MDTSpecial Weather StatementGLDDecatur, Graham, Norton, Sheridan57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.